Eric Diaz75
Newcomer
7 messages
joined Aug 2010
Hey, I could really use some advice if anyone's got it.
My dad was diagnosed with colon cancer that had spread to his liver last September. He had surgery to remove the primary tumor and started chemo right after. But get this—right after the surgery, he and my sister saw this doctor who was incredibly rude to him, and right then, he felt numbness spreading down his entire left side. When it came time for chemo, they found two tiny spots on his brain. They think it’s a metastasis, but honestly, there’s a chance it was just a stroke triggered by the stress of that encounter with the doctor. It feels like once you have a cancer diagnosis, every little glitch in the body gets labeled a metastasis without them even running the proper tests. 🙏
After a few rounds of radiation, those spots on his brain shrank a bit, so he started taking dexamethasone to keep things under control. Then he moved on to chemo: 8 cycles of Xeloda. He’d get an infusion every other week and then take two Xeloda pills orally for the rest of that week.
He was doing great, honestly. No nausea, he was working, walking, doing everything himself—you wouldn't even know he was sick. The cancer seemed to be backing off and his labs were always solid. But eventually, the therapy hit its limit; it stopped fighting the cancer and just started beating up his system instead. His blood work tanked, so they prescribed 8 more cycles of a much harsher treatment. I don't know the exact name, but doctors usually call these the "heavy hitters" used here in the States. After the treatment, he gets wiped out and can't even get out of bed, but it only lasts a couple of days before he's back to feeling awesome. We even looked into getting Avastin, but his doctor said it wasn't necessary since things aren't catastrophic yet; he figured it would just wreck his body even more.
So, after his last treatment last Tuesday (July 27th, 2010), he was weak for a few days like usual, then fine. But then this Sunday, everything changed. He suddenly stopped eating, has zero strength in his arms and legs, won't talk, and if he tries to eat anything, he vomits. Since he takes a ton of meds but isn't eating, he just throws the pills straight back up. His urine has turned reddish, too. He already had two IV infusions, but he kept vomiting. This morning, we rushed him to the ER because he was a total wreck—he couldn't even lift his head, so we had to carry him in on a stretcher. They checked his heart, lungs, bloodwork, blood pressure—everything looked perfect. The doctors say this is "normal" for his diagnosis because he hasn't been eating. They gave him fluids (basically meal replacements for chemo patients) and anti-nausea meds, because he took Zofran one day and still puked. They think the IV will stabilize him and he'll turn a corner.
Today, my sister and mom tried helping him to the bathroom, and even though they were basically carrying him, he just blacked out. He came to quickly, but his eyes rolled back in his head.
I'm hoping it's just from the lack of food, given he's juggling 30 pills a day, heavy chemo, and IVs. But I'm terrified something is going on with those spots on his brain, especially since he didn't take his dexamethasone last night to stop the vomiting. I'm scared it might have spread to his stomach.
We thought about leaving him at the hospital today because we just don't know how to handle it when stuff like this happens. But then again, he'll definitely get better care at home. In a hospital, nurses might let him vomit or deal with accidents and then make him struggle through the cleanup and changing. At home, we make sure he's comfortable immediately. We bought him adult diapers today because we don't want him struggling to make it to the bathroom.
If anyone has any thoughts or advice, please just be real with me. Anything helps.
I just want all of this to be over. I can't stand watching a man who was working and enjoying life just a few days ago suffer like this and be stuck in bed.